Alert archive / Nevada / Red Flag Warnings in 2024

Red Flag Warning 6, NWS Las Vegas, NV

August 16, 2024Esmeralda County, Nye County, Nevada

NWS Las Vegas, NV issued this red flag warning at Aug 16, 2024, 1:16 AM PDT for Esmeralda County, Nye County, Nevada. It took effect at Aug 17, 2024, 11:00 AM PDT. It was in force for 33 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Aug 16, 2024, 1:16 AM PDT (08:16 UTC)
In effect from
Aug 17, 2024, 11:00 AM PDT
Expired
Aug 18, 2024, 8:00 PM PDT
In force
33 hr
Issued by
NWS Las Vegas, NV

Counties Esmeralda County, NV, Nye County, NV

The nearest sounding before it

Reno, NV (KREV), launched 00:00Z, 8.3 hours before the alert went out and 209 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 00:00Z on 2024-08-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 00:00Z on 2024-08-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3345 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WWUS85 KVEF 160816
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
116 AM PDT Fri Aug 16 2024

.Southerly to southwesterly winds will increase over the weekend
as a trough digs along the West Coast. These winds combined with
afternoon relative humidities around 10% to 15% and dry fuels
will result in critical fire weather conditions across Esmeralda
and Nye Counties in southern Nevada. Winds will drop off and
relative humidities will recover Saturday night into Sunday
morning before critical conditions return Sunday afternoon.

NVZ460-462-162100-
/O.UPG.KVEF.FW.A.0002.240817T1800Z-240819T0300Z/
/O.NEW.KVEF.FW.W.0006.240817T1800Z-240819T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
116 AM PDT Fri Aug 16 2024

...RED FLAG WARNING IN EFFECT FROM 11 AM SATURDAY TO 8 PM PDT
SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY...

The National Weather Service in Las Vegas has issued a Red Flag
Warning, which is in effect from 11 AM Saturday to 8 PM PDT
Sunday. This replaces the Fire Weather Watch which had been in 
effect.

* AFFECTED AREA...In Nevada...Fire weather zones 460 and 462.

* TIMING...1100 AM PDT Saturday through 800 PM PDT Sunday.

* WIND...15 to 25 mph southerly winds with gusts around 35 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan
5 follow-up statements
726 
WWUS85 KVEF 161810
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1110 AM PDT Fri Aug 16 2024

.Southerly to southwesterly winds will increase over the weekend
as a trough digs along the West Coast. These winds combined with
afternoon relative humidities around 10% to 15% and dry fuels
will result in critical fire weather conditions across Esmeralda
and Nye Counties in southern Nevada. Winds will drop off and
relative humidities will recover Saturday night into Sunday
morning before critical conditions return Sunday afternoon.

NVZ460-462-171230-
/O.CON.KVEF.FW.W.0006.240817T1800Z-240819T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
1110 AM PDT Fri Aug 16 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM SATURDAY TO 8 PM
PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Nevada...Fire weather zones 460 and 462.

* TIMING...1100 AM PDT Saturday through 800 PM PDT Sunday.

* WIND...15 to 25 mph southerly winds with gusts around 35 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
216 
WWUS85 KVEF 171048
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
348 AM PDT Sat Aug 17 2024

.Southerly to southwesterly winds will increase today as a trough
digs along the West Coast. These winds combined with afternoon 
relative humidities around 10% to 15% and dry fuels will result in
critical fire weather conditions across Esmeralda and Nye 
Counties in southern Nevada. Winds will drop off and relative 
humidities will recover tonight into Sunday morning before 
critical conditions return Sunday afternoon.

NVZ460-462-171830-
/O.CON.KVEF.FW.W.0006.240817T1800Z-240819T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
348 AM PDT Sat Aug 17 2024

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
8 PM PDT SUNDAY FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Nevada...Fire weather zones 460 and 462.

* TIMING...1100 AM PDT today through 800 PM PDT Sunday.

* WIND...15 to 25 mph southerly winds with gusts around 35 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan
374 
WWUS85 KVEF 171705
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1005 AM PDT Sat Aug 17 2024

.Southerly to southwesterly winds will increase today as a trough
digs along the West Coast. These winds combined with afternoon
relative humidities around 10% to 15% and dry fuels will result
in critical fire weather conditions across Esmeralda and Nye
Counties in southern Nevada. Winds will drop off and relative
humidities will recover tonight into Sunday morning before
critical conditions return Sunday afternoon.

NVZ460-462-181230-
/O.CON.KVEF.FW.W.0006.240817T1800Z-240819T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
1005 AM PDT Sat Aug 17 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT SUNDAY FOR
GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Nevada...Fire weather zones 460 and 462.

* TIMING...1100 AM PDT today through 800 PM PDT Sunday.

* WIND...15 to 25 mph southerly winds with gusts around 35 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$
079 
WWUS85 KVEF 180752
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
1252 AM PDT Sun Aug 18 2024

.South to southwest winds will increase again this afternoon, and 
minimum relative humidities will fall to 10 to 15 percent, resulting
in critical fire weather conditions across Esmeralda and Nye 
counties. Winds will be a little weaker Monday.

NVZ460-462-190300-
/O.CON.KVEF.FW.W.0006.000000T0000Z-240819T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
1252 AM PDT Sun Aug 18 2024

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 8 PM PDT THIS EVENING
FOR GUSTY WINDS AND LOW HUMIDITY...

* AFFECTED AREA...In Nevada...Fire weather zones 460 and 462.

* TIMING...Through 800 PM PDT this evening.

* WIND...15 to 25 mph southerly winds with gusts around 35 mph.

* HUMIDITY...10 to 15 percent.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or will shortly. A combination of
strong winds...low relative humidity...and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Morgan
942 
WWUS85 KVEF 190235
RFWVEF

URGENT - FIRE WEATHER MESSAGE
National Weather Service Las Vegas NV
735 PM PDT Sun Aug 18 2024

NVZ460-462-190345-
/O.EXP.KVEF.FW.W.0006.000000T0000Z-240819T0300Z/
Esmeralda and Nye County Deserts/CNC Dispatch-
Nye County Deserts/Las Vegas Dispatch-
735 PM PDT Sun Aug 18 2024

...RED FLAG WARNING WILL EXPIRE AT 8 PM PDT THIS EVENING FOR
GUSTY WINDS AND LOW HUMIDITY...

Winds have decreased and humidity values are rising, thus the red
flag warning will be allowed to expire.

$$

MW

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this red flag warning went out at Aug 16, 12:37 AM PDT, 39 minutes earlier.

Area forecast discussion, Aug 16, 12:37 AM PDT, 39 minutes before
Area Forecast Discussion
National Weather Service Las Vegas NV
1237 AM PDT Fri Aug 16 2024

.SYNOPSIS...Dry conditions and afternoon breezes will continue
today, along with near normal temperatures. Mohave, Lincoln, and
Clark counties will see monsoonal moisture and chances for showers
and thunderstorms return tonight through the weekend. Farther west,
continued dry and breezy conditions will lead to critical fire risk
over the weekend. Monday and Tuesday are expected to be the hottest
days of the week before temperatures drop slightly.
&&

.SHORT TERM...through Sunday night. Midnight satellite loop showed
clear skies areawide. Surface obs showed light winds, and
temperatures and dewpoints similar to 24 hours ago. There is an
important new wrinkle in the forecast tonight. Satellite showed a
big thunderstorm complex over northern Sonora at midnight. Models
have picked up on the mesoscale convective vortex (MCV) associated
with this complex turning north around the western periphery of the
ridge late tonight into Saturday morning and triggering
thunderstorms across Mohave, Clark, and Lincoln counties. The MCV
brings a brief moisture surge with it, reducing the risk of dry
lightning, and it will be moving quickly enough that slow-moving
storms with flash flood potential should also be unlikely, but there
will be a risk of early morning wake-up thunder. Once this feature
passes by, thunderstorm chances become more focused in the
afternoons and evenings through Sunday, and remain mostly confined
to Mohave, Clark, and Lincoln counties. Farther west, the dry air
remains in place, along with gusty south to southwest winds. With
this in mind, the Fire Weather Watch for Esmeralda and Nye counties
has been upgraded to a Red Flag Warning for Saturday and Sunday.

.LONG TERM...Monday through Thursday.

Guidance suggests little change in the weather pattern next week.
The general pattern includes a ridge over the southwest and a trough
off the west coast, allowing for a continued stream of monsoonal
moisture into the region and PWATs over 100 percent of normal.
However, the exact placement of the ridge and trough will affect the
exact amounts and location of moisture and by extension
precipitation potential. Above normal temperatures are expected
through next week, although there could be a cooling trend towards
the end of the week if low pressure moves inland.
&&

.FIRE WEATHER...Breezy southerly to southwesterly winds will begin
picking up today across the western portions of our forecast area.
Dry conditions will persist for the western half of our area with
winds increasing further over the weekend. These winds combined with
afternoon relative humidities around 10% to 15% and dry fuels will
result in critical fire weather conditions across Esmeralda and Nye
counties in southern Nevada, and the Fire Weather Watch for Saturday
and Sunday has been upgraded to a Red Flag Warning. Dry and breezy
conditions are also expected across western Inyo County over the
weekend, but fuels above 4000 feet are not critical. Meanwhile in
the eastern half of our forecast area, monsoonal moisture will begin
to creep back in today. This will keep relative humidities above
15%, but could lead to spotty dry lightning, although coverage is
not expected to be great enough to justify a Red Flag Warning.
&&

.AVIATION...For Harry Reid...South winds 7-10 knots through mid
morning before south to southwest winds increase late morning and
afternoon. Winds this afternoon are expected to be higher than what
was seen on Thursday with gusts likely between 20-25 knots. These
winds will persist into the evening before diminishing after 04z
with southwest winds around 8-10 knots overnight. There is a 15-20%
chance of thunderstorms developing over mainly eastern Clark and
Lincoln Counties after 06z Saturday and continuing overnight as
these storms move to the north.

For the rest of southern Nevada, northwest Arizona and southeast
California...Winds generally less than 10 knots over most areas
through mid morning. South to southwest winds will increase over the
region after 18z with most areas seeing wind speeds 10-20 knots with
occasional gusts 20-25 knots. The exception will be KBIH where south
winds around 10 knots expected through mid afternoon before
increasing 10-15 knots after 23z. There is a 15-20% chance of
thunderstorms developing after 06z Saturday pushing north through
Clark and Lincoln Counties, potentially affecting the Las Vegas
Valley TAF sites.
&&

.SPOTTER INFORMATION STATEMENT...Spotters are encouraged to report
any significant weather or impacts according to standard operating
procedures.
&&

SHORT TERM...Morgan
LONG TERM...Meltzer
FIRE WEATHER...Morgan
AVIATION...Gorelow

For more forecast information...see us on our webpage:
https://weather.gov/lasvegas or follow us on Facebook and Twitter

Nearby

Red Flag Warnings in Nevada, 2024Every red flag warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.